Transdermal patches that administer medication through the skin can be dangerous and even deadly if children get their hands on them, according to government records.
There are about 60 different kinds of drugs sold as patches in the United States, and they contain medications such as nicotine, painkillers and birth control hormones. Users simply apply the patches to the skin and then discard them after use. The patches work relatively well to deliver medication into the bloodstream without having to be swallowed or received intravenously. However, problems arise when those patches – used or new – get in contact with others.
At least four children have died and six have been hospitalized since 1996 after being exposed to a fentanyl transdermal patch. Another three exposures to fentanyl patches were reported to the FDA but the outcomes were not published. Fentanyl is a powerful opioid used to treat breakthrough pain in cancer patients who are currently on 24-hour opioid treatment.
Reports of children being exposed to other types of medicine patches have not been captured by the FDA or the American Association of Poison Control Centers.
Accidental exposure can happen through close contact with someone who is wearing a patch. Curious children have also been known to find patches that have been discarded in the trash. Even used, the patches may still contain a residual drug that can be dangerous, in particular to children.
Earlier this summer, an 8-month-old boy who was barely breathing was brought into the emergency room. No one realized what was wrong with the infant until doctors found a fentanyl patch stuck to the roof of his mouth. The boy survived, but the scare should remind people who use any type of medicated patch to be mindful of where they store the patches, and how they are disposed.
FDA advises disposing of used patches by flushing them down the toilet to keep children and pets from accidentally coming in contact with them.